Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 180, NWS Quad Cities, IA

August 20, 2003Dubuque County, Jackson County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 20, 2003, 6:02 PM CDT for Dubuque County, Jackson County, Iowa. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2003, 6:02 PM CDT (23:02 UTC)
Expired
Aug 20, 2003, 7:00 PM CDT
In force
58 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

Counties Dubuque County, IA, Jackson County, IA

The radar

The Quad Cities radar (KDVN), 87 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 20, 2:50 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.0 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2003-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 641 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2003-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
641 J/kg
Mixed-layer CIN
-231 J/kg
Mixed-layer LCL
1398 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 202302
SVRDVN
IAC061-097-210000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
602 PM CDT WED AUG 20 2003

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JACKSON COUNTY IN EAST CENTRAL IOWA
  DUBUQUE COUNTY IN NORTHEAST IOWA

* UNTIL 700 PM CDT

* AT 557 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS ALONG A LINE EXTENDING FROM
  14 MILES SOUTHWEST OF DYERSVILLE TO 12 MILES WEST OF BALDWIN...OR
  ALONG A LINE EXTENDING FROM 9 MILES NORTHWEST OF MONTICELLO TO 11
  MILES EAST OF ANAMOSA...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORMS ARE EXPECTED TO BE NEAR...   
   BALDWIN BY 615 PM CDT.
   DYERSVILLE BY 620 PM CDT.
   MAQUOKETA BY 625 PM CDT.
   EPWORTH BY 630 PM CDT.

THESE SEVERE THUNDERSTORMS ARE CAPABLE OF WINDS IN EXCESS OF 55 MPH 
AND PEA SIZED HAIL. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM 
PASSES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT
WEDNESDAY EVENING FOR EASTERN IOWA AND NORTHWESTERN ILLINOIS AND
NORTHEAST MISSOURI.

LAT...LON 4264 9115 4231 9112 4231 9089 4204 9086
          4205 9017 4231 9053 4264 9078

$$

JAZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:30 PM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, Aug 20, 3:30 PM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
330 PM CDT WED AUG 20 2003

SHORT TERM FORECAST CHALLENGE CENTERS ON SEVERE POTENTIAL THIS
EVENING WITH WW 875 ALREADY OUT. CONVECTIVE TEMPERATURES IN MID 90S
HAVE BEEN REACHED WITH VISIBLE SATELLITE SHOWING CU FIELD FROM CID
THROUGH FFL WEST TO SOUTH CENTRAL IA BEHIND WEAK WARM FRONT ANALYZED
FROM ABOUT KBRL TO KEST AT 18Z EXTENDING NW TO COLD FRONT IN HIGH
PLAINS ACROSS CENTRAL DAKOTAS TO NEB PANHANDLE. DEVELOPING TSRA
UPSTREAM IN S CENTRAL IA OCCURRING AHEAD OF TAIL END OF MN H5
SHORTWAVE ENERGY. SEPARATE VORT MAX IN S CENTRAL KS THAT DID NOT
INITIALIZE WELL IN 12Z MODELS...SHOULD CONTRIBUTE ADDITIONAL FORCING
FOR TSRA AS IT ROTATES E-NE THIS EVENING AND INTERACTS WITH
BOUNDARIES...INTIALLY SOUTH OF I-80. WITH WIDESPREAD DEWPOINTS IN MID
TO UPPER 70S AND TEMPS IN 90S TO 100...LI/S RANGING FROM -8 TO -10
AND SURFACE CAPES FROM 3000 TO 5000 J/KG NW TO SE...ATMOSPHERE IS
DEFINITELY UNSTABLE ACROSS CWFA. NEARLY UNIDIRECTIONAL WIND PROFILES
AND HIGH FREEZING LEVELS WILL SUPPORT MAINLY SEVERE WIND THREAT WITH
BOWING TSRA COMPLEXES AND LESSER THREAT OF LOW END SEVERE HAIL...AS
INDICATED SO FAR BY SEVERE REPORTS FROM DMX THIS AFTERNOON. STORMS
SHOULD BE MOSTLY BEFORE MIDNIGHT AS MAIN SHORTWAVE ENERGY PUSHES
THROUGH. TEMPS AND POPS GRIDS CHANGED LITTLE FROM PREVIOUS FORECAST
WITH HIGH DEWPOINTS LIMITING MINS TO LOW TO MID 70S AND POPS FROM 30
TO 50 FOR MAINLY EVENING. ...SHEETS

.THURSDAY THROUGH NEXT WEDNESDAY...

BIG QUESTION MARK FOR THURSDAY IS WILL PRECIP OCCUR. FORCING ON
FRONT GETS WEAKER DURING THE DAY. COMPRESSIONAL HEATING TO HELP
BOOST TEMPS DURING THE DAY ALONG WITH SLOWER MOVEMENT OF FRONT.
GUIDANCE JUST LOOKS TOO COOL. FORECAST SOUNDINGS FOR ALL MODELS
SHOW CONVECTIVE TEMPS OF 95 TO 100+. AS MENTIONED BEFORE...
COMPRESSIONAL HEATING AND SLOWER FRONTAL MOVEMENT SHOULD ALLOW
TEMPS TO CLIMB INTO THAT RANGE. THEREFORE WILL CONTINUE PRECIP
THREAT BUT PUSH IT TO LATE AFTERNOON/EVENING. POSSIBILITY STILL
EXITS THAT FROPA COULD BE DRY DUE TO TEMPS NOT REACHING CONVECTIVE
TEMPERATURES.

BEYOND THURSDAY EVENING...FORECAST LOOKS AS DRY AS DUST. FRONT TO
STALL AND WASH OUT JUST SOUTH OF CWFA BEFORE H5 RIDGE BUILDS BACK
INTO THE AREA. GULF IS ALSO CLOSED FOR BUSINESS. FROPA IN THE
TUES/WED TIME PERIOD TO STALL/WASH OUT OVER CWFA. MAY SEE SOME
ISOLATED SHRA/TSRA...BUT THAT WOULD BE ABOUT IT.   SF

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.
Hazardous weather outlook, Aug 20, 5:50 AM CDT, 12 hours 12 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-211000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
550 AM CDT WED AUG 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA...
NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

...HOT TODAY...CHANCE FOR STORMS THIS EVENING THROUGH THURSDAY...

.DAY ONE...TODAY AND TONIGHT...

HOT AND RATHER HUMID CONDITIONS WILL BE FELT TODAY AS TEMPERATURES
CLIMB INTO THE LOWER TO MIDDLE 90S. THE COMBINATION OF HEAT AND
HUMIDITY WILL PUSH HEAT INDICES INTO THE 97 TO 103 DEGREE RANGE...
MAINLY ALONG AND WEST OF THE MISSISSIPPI RIVER. MID AFTERNOON HEAT
INDICES MAY RANGE FROM 100 TO 105 DEGREES ALONG AND WEST OF A LINE
FROM IOWA CITY...TO KAHOKA MISSOURI. LOWER DEWPOINTS IN THE 60S EAST
OF THE MISSISSIPPI RIVER WILL MAKE FOR LESS HUMID CONDITIONS THERE
AND HEAT INDICES OF LOWER IMPACT.

THERE WILL BE A CHANCE FOR A FEW THUNDERSTORMS TODAY...ESPECIALLY
WEST OF THE MISSISSIPPI RIVER. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE AND HAVE A RELATIVELY SHORT LIFE SPAN. THEY MAY STILL BE ABLE
TO PRODUCE LOCALLY HEAVY DOWNPOURS HOWEVER. AN UPPER LEVEL
DISTURBANCE PUSHING ACROSS THE UPPER MIDWEST WILL CREATE A BETTER
CHANCE FOR MORE SUBSTANTIAL THUNDERSTORMS LATER THIS EVENING AND
TONIGHT. MOST OF THE LOCAL AREA WILL BE AT RISK OF EXPERIENCING SOME
TYPE OF THUNDERSTORM ACTIVITY TONIGHT...BUT THERE WILL BE A BETTER
CHANCE IN AREAS ALONG AND NORTH OF A LINE FROM SIGOURNEY...TO THE
QUAD CITIES...AND TO STERLING. A FEW STORMS MAY REACH SEVERE LIMITS
THIS EVENING OR TONIGHT BY PRODUCING WIND GUSTS UP TO 60 MPH...AND
NICKEL SIZE HAIL. THE THUNDERSTORMS WILL ALSO BE ABLE TO PRODUCE
LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A COLD FRONT PUSHING INTO A VERY WARM AND HUMID AIRMASS WILL KICK
OFF MORE THUNDERSTORMS ON THURSDAY. THERE IS A CHANCE THAT SOME OF
THESE STORMS COULD BECOME SEVERE THURSDAY AFTERNOON AND EVENING
ALONG AND AHEAD OF THE FRONT. THIS INCLUDES AREAS ALONG AND EAST OF
A LINE FROM DUBUQUE...TO FAIRFIELD.

IF STORMS AND THEIR ASSOCIATED CLOUDS CAN HOLD OFF LONG ENOUGH
BEFORE THE FRONT PASSES LATE ON THURSDAY...HEAT AND HUMIDITY CAN BE
EXPECTED TO BUILD TO POTENTIALLY DANGEROUS LEVELS. TEMPERATURES WILL
CLIMB WELL INTO THE 90S...WITH HIGH TEMPERATURES POSSIBLY REACHING
NEAR RECORD LEVELS IN THE UPPER 90S. AREAS WITH THE BEST CHANCE OF
EXPERIENCING THIS TYPE OF HEAT ARE ALONG AND SOUTHEAST OF A LINE
FROM WASHINGTON...TO THE QUAD CITIES...AND TO STERLING.  HEAT
INDICES WILL RANGE FROM 100 TO 105 IN THESE AREAS...WITH A GOOD
CHANCE THAT THEY COULD EXCEED 105 DEGREES.  A HEAT ADVISORY MAY BE
NEEDED FOR PORTIONS OF THE AREA ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT
MAINLY ALONG AND NORTH OF A LINE FROM FAIRFIELD...TO DAVENPORT...AND
TO MOUNT CARROLL. SPOTTER ACTIVATION MAY ALSO BE NEEDED THURSDAY
AFTERNOON IN MUCH OF THE AREA.

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING INTERNET WEB SITE:
HTTP://WWW.CRH.NOAA.GOV/DVN (ALL LOWER CASE)

12

In the hours before

Local storm report, Aug 20, 5:29 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
529 PM CDT WED AUG 20 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    NORTH LIBERTY             IA   WIND DAMAGE
08/20/03   JOHNSON                        18 INCH DIAMETER TREE
                                          DOWN. REPORTED BY STORM
                                          SPOTTER.

0517 PM    CENTER PT                 IA   60 MPH TSTM GUST
08/20/03   LINN                           TREES DOWN. REPORTED BY
                                          EMERGENCY MANAGEMENT.

0520 PM    LAFAYETTE                 IA   60 MPH TSTM GUST
08/20/03   LINN                           TREES DOWN. REPORTED BY
                                          EMERGENCY MANAGEMENT.
Local storm report, Aug 20, 5:38 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
538 PM CDT WED AUG 20 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    OXFORD JCT                IA   .5 INCH HAIL
08/20/03   JONES                          EVENT DURATION 5
                                          MINUTES. REPORTED BY
                                          STORM SPOTTER.
Local storm report, Aug 20, 5:39 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
539 PM CDT WED AUG 20 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0539 PM    ATALISSA                  IA   50 MPH TSTM GUST
08/20/03   MUSCATINE                      REPORTED BY STORM
                                          SPOTTER.
Local storm report, Aug 20, 5:49 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
549 PM CDT WED AUG 20 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0549 PM    ATALISSA                  IA   60 MPH TSTM GUST
08/20/03   MUSCATINE                      REPORTED BY STORM
                                          SPOTTER.
Local storm report, Aug 20, 5:56 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
556 PM CDT WED AUG 20 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0555 PM    4 ENE ANAMOSA             IA   .88 INCH HAIL
08/20/03   JONES                          DIME TO NICKEL HAIL.
                                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Aug 20, 6:00 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
600 PM CDT WED AUG 20 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    MONTICELLO                IA   .25 INCH HAIL
08/20/03   JONES                          REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 4:18 PM CDTSevere Thunderstorm WarningDVNIowa, Keokuk57 min
Aug 20, 4:59 PM CDTSevere Thunderstorm WarningDVNJohnson, Linn61 min
Aug 20, 5:01 PM CDTSevere Thunderstorm WarningDVNBenton44 min
Aug 20, 5:42 PM CDTSevere Thunderstorm WarningDVNCedar48 min
Aug 20, 5:48 PM CDTSevere Thunderstorm WarningDVNJones42 min
Aug 20, 5:55 PM CDTSevere Thunderstorm WarningDVNClinton, Muscatine, Scott50 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.